Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Serotonin syndrome risks when combining SSRI/SNRI drugs and triptans: is the FDA's alert warranted? Ann Pharmacother 2008 Nov;42(11):1692-6 PMID: 18957623

Pubmed ID

18957623

DOI

10.1345/aph.1L260

Abstract

In 2006 the Food and Drug Administration (FDA) issued an alert, based on 27 case reports gathered over a 5-year span, regarding serotonin syndrome resulting from concurrent use of either a selective serotonin-reuptake inhibitor (SSRI) or a selective serotonin/norepinephrine reuptake inhibitor (SNRI) with a triptan. These diagnoses have been subsequently challenged as not meeting validated criteria for serotonin syndrome, in part because the FDA has yet to publicly disseminate important case report data. As a result of the FDA's alert, some clinicians are reluctant or refuse to provide these drugs concomitantly to patients. We believe that withholding these medications due to fears of serotonin syndrome is difficult to justify. In contrast to the small number of case reports, research shows that approximately 700,000 patients annually take SSRIs or SNRIs with triptans and that this drug combination has been effectively used by millions of individuals over the past decade. We encourage healthcare professionals to familiarize themselves with data on serotonin syndrome and to administer SSRIs/SNRIs with triptans when clinically appropriate.

Author List

Wenzel RG, Tepper S, Korab WE, Freitag F

Author

Frederick G. Freitag DO Associate Professor in the Neurology department at Medical College of Wisconsin




Scopus

2-s2.0-55949090829   18 Citations

MESH terms used to index this publication - Major topics in bold

Adrenergic Uptake Inhibitors
Adverse Drug Reaction Reporting Systems
Humans
Serotonin Syndrome
Serotonin Uptake Inhibitors
United States
United States Food and Drug Administration
jenkins-FCD Prod-332 f92a19b0ec5e8e1eff783fac390ec127e367c2b5